About a month ago, we were told by our vet that Penny, our 4 month old great dane puppy, had giardia in her stool sample. At the time she didn't seem to be showing any symptoms (no soft stool, etc), and our breeder had assured us upon her call that she had been dewormed with Panacur (fenbendazole) and that everything should be fine. Our vet gave us 2 weeks of what I believe was metronidazole.
About a week ago Penny started having very soft stool. We took her into the vet yesterday for her rabies vaccination and a lepto booster, etc...all in all she got 4 needles (our vet told us she'd probably be very tired). He also gave us some fenbendazole liquid to treat her giardia since we told him that she had been having soft stools.
That same day, about an hour after we got home from the vet, Penny had a very bad episode of explosive diarrhea (inside, unfortunately), and this happened multiple times (6 or 7) throughout the course of the day. Each time was a very fast, very violent liquid defecation which was almost always followed up by her walking around and "squatting" as if she still had to go to the bathroom. This also happened twice during the night.
I called a 24 hour vet, as dehydration had started to become a major concern of mine, and they told me just to keep her hydrated.
ANYWAYS, my real question is this: is this all due to her giardia, which we thought was gone since it's been medicated? Is it possible that she just had a very violent reaction to the vaccines? She had another episode tonight around 2:30 A.M. so I'm keen to rule the latter option out, I just wanted to get some opinions. I'm definitely going to bring her into my vet first thing tomorrow.
Did she take the meds for the giarrdia for the right legnth of time? If she did, was she retested after to see if she was clear? Whe had a cat that had giarrdia, and he had diarrhea and kept throwing up foam and would not eat. As soon as he got off the meds he was fine, and tested negative .
My dog has had giardia. My vet doesn't believe in fenbendazole as a treatment for it. He says, based on some research that was being done at LSU when he was in vet school there, that fenbendazole for giardia just doesn't work. He uses metronidazole (Flagyl). We treated my dog with that, and she hasn't had a recurrence.
The Merck Veterinary Manual states that "Metronidazole (25 mg/kg, PO, bid for 5-7 days) is ~65% effective in eliminating Giardia spp from infected dogs." So even if the dog was treated according to protocol with metronidazole, there is still a 35% chance that the infection was not cured. And if the dog was treated at a lower dose than 25mg/kg, or if the dog was treated for less than 5 days at a minimum, then there is an even greater chance of treatment failure.
I think we treated my dog with 25mg/kg of metronidazole for ten days. We didn't retest, because she was symptom-free by the end of treatment, and she stayed symptom-free. The vet said that if it turned out we didn't get all the giardia, we'd know it soon enough, because she would turn symptomatic -- but she never did.
So I'm wondering if it's possible your dog was not adequately treated. And also, giardia cysts can live in the ground for a period of time, especially in a damp, cool climate. So if the dog goes back to the same place where he got the giardia, he can get reinfected.
Vaccine reaction? This is just me, but I would never give that many shots at one time, especially when giving worm medicine simultaneously. And most of the vets that I know of are no longer routinely vaccinating against lepto. I think it's more of a trend nowadays to only vaccinate dogs for lepto that are at high risk for the disease, and to try to pick the vaccine that is the most relevant to your local area. There are lots of different strains of lepto, and the vaccine for one strain doesn't necessarily give protection against other strains. The lepto vaccine is often said to have a higher rate of side effects than other vaccinations, also. So, lepto vaccination is a bit of a complicated issue.
I only give the "core" vaccinations (rabies, hepatitis, distemper and parvo) to my dog, and I don't necessarily re-vaccinate every year. You can google "core vaccinations in dogs," and start reading up.
You don't mention whether the vet did a stool sample when you took her in for vaccinations and told him about the soft stool. It's always possible she got infected with a different organism than giardia. Campylobacter is a common type of secondary infection that likes to come along after something else. Penny is a puppy, and she could have other types of parasites, also.
I think diarrhea is a pretty common side effect of metronidazole. Observe your dog's stools, and if they start getting too loose, I would call the vet that prescribed the metronidazole. If the loose stools are mild, and especially if it only happens when you are almost finished with the medication anyway, you might be able to just use home remedies for the diarrhea and finish out the antibiotic. Under those circumstances, I might not even call the vet.
Now that I'm thinking about it, I think nausea is also a pretty common side effect of metronidizole. You can suspect nausea if the dog goes off his feed and does not want to eat. Again, if it is severe or if it happens early in the course of treatment, call the vet. If it is mild or if it happens at the very end of treatment, you might be able to use home remedies and finish the medication.
I would not stop an antibiotic without talking to the vet. Doing that is how you cultivate resistant strains of bacteria. If you do have to stop an antibiotic because of side effects, the vet may want to change to a different antibiotic for the rest of the treatment course.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.